Doctors Lounge - Neurology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Neurology Topics
|Jason25 - Wed Sep 17, 2008 2:07 pm||
Hello, I've recently been diagnosed with Bipolar Type I. This is on top of chronic PTSD. I had been taking Lamictal, Seroquel, and Clonazepam for several weeks before a doctor ordered a neurotransmitter test. The levels were all within normal range (some on the low side, not sure which).
My question is, if my neurotransmitters are good, am I really Bipolar? Also, would the medications have any effect on the test results?
|John Kenyon, CNA - Fri Dec 19, 2008 10:57 pm||
While neurotransmitters are believed to be implicit in bipolar disorder, it isn't entirely clear, so far as I am aware, just how they figure affect the development of the problem, only that they are involved. Your suggestion that the medications may have caused a false negative test result makes perfect sense, since some of the medications you're taking do help facilitate the normal functioning of neurotransmitters. This is unfortunate, because it throws the diagnosis somewhat into question. However, bipolar disorder is usually diagnosed on the basis of history and physical as well as symptoms and typical behavior patterns, so the test doesn't really seem very useful for someone who's already on effective medication.
This is the best I can offer you. I hope it's helpful. Good luck to you. Please follow up with us as needed.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.